Minnesota, 2019

Heavy Snow in Minnesota, February 5, 2019

February 5, 2019 · NWS MPX · 4 events in 4 counties and zones

This snowfall event occurred in a small area due to a combination of elevated instability and mid-level forcing. At the surface, a large ridge of high pressure dominated the Upper Midwest during the morning of Tuesday, February, 5th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

This snowfall event occurred in a small area due to a combination of elevated instability and mid-level forcing.

At the surface, a large ridge of high pressure dominated the Upper Midwest during the morning of Tuesday, February, 5th. A dry and cold air mass was initially across the region, and most of the precipitation was not reaching the ground. As the forcing increased, regional radar noted banding in the reflectivity. The higher reflectivity promoted higher saturation rates and led to snow reaching the ground. By the late morning, and through the afternoon, surface observations noted low visibility and regional road conditions deteriorated rapidly as snowfall intensity rose to 1 to 1.5 inches per hour.

The main band set up along and north of a line from Faribault, to Red Wing, to Eau Claire, Wisconsin. In this band, snowfall amounts ranged from 7 to 10 inches. The heaviest occurred near Northfield, to Hastings in Minnesota, and from River Falls to Chippewa Falls in Wisconsin.

Additionally, a Beechcraft Super King Air 300 attempted to take off through falling snow but ice underneath caused the plane to slip off the side of the runway. There were no injuries to the four people on board. This happened at the Mankato airport in south central Minnesota around 200 PM CST, on February 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 5, 6:03 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 5, 6:03 AM CST, 5 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
603 AM CST Tue Feb 5 2019

.SHORT TERM...(Today through Wednesday)
Issued at 423 AM CST Tue Feb 5 2019

Confidence for today and tonight remains fairly low despite being
about 6 hours out. The hi-res guidance is very inconsistent with
snow development later this morning, but the global guidance
(except the 00Z GFS) has been a bit better. Since the snow hasn't
yet developed, believe this is an issue for the hi-res guidance,
so continued the course with the global guidance.

A mid level disturbance will track east northeast across the
Plains to southern MN this afternoon. Snow will break out later
this morning across MN and spread into WI this afternoon. It
appears there will be two areas of enhanced snowfall tied to two
strips of Fgen. Global guidance is quite consistent with this. One
will be on the northern side of the wave, stretching from west
central MN, eastward across the metro and into western WI. This
area could also see a longer duration snowfall due to a mesoscale
deformation zone setting up. The other will be more transient and
set up from northern Iowa into southeast MN and central WI. In
both of these swaths, snowfall totals of 4 inches appear likely by
this evening. As for the rest of the area, a general light snow
will occur and produce 2 to 3 inches.

Snowfall ratios were disappointing in the system last week,
possibly due to the airmass being so cold, lack of strong forcing
in the DGZ, and due to the gusty winds. The same scenario may
play out today in the areas without focused fgen. However, with
the light surface winds expected, a 14 or 15:1 snow ratio is
certainly nothing too extreme. Ratios may even be a bit higher
where fgen bands set up and dendrites are able to form.

Expanded the Winter Weather Advisory to cover the rest of the WI
counties and some across southern MN. Also pushed the start time
back a few hours with the snow developing in earnest after mid
morning.

.LONG TERM...(Wednesday night through Monday)
Issued at 423 AM CST Tue Feb 5 2019

The main concerns in the long term period are the snow event for
Wednesday night-Thursday, and the very cold wind chills for
Thursday night into Friday morning.

A deep upper level trough is currently pushing ashore across
northern California and will be the feature of interest to watch
for accumulating snow to occur locally Wednesday night-Thursday.
The trough will dig into the four corners region and lee side
surface cyclogenesis will occur by midday Wednesday. The surface
low will move rather quickly southeast at the onset, into
Oklahoma. Meanwhile the upper trough is slower in it's
progression, which will result in a large degree of tilt with the
system as a whole. By tomorrow night, lead upper level vorticity
advection screams northeast into Minnesota, while the surface low
becomes elongated and begins lifting northeast toward Lake
Michigan. Meanwhile, the upper level jet will strengthen Wednesday
night as colder air wraps around the backside of the system. The
baroclinic zone will be oriented from southwest to northeast
through Kansas, Iowa, Minnesota, and northern Wisconsin, which
points to the cold side of this zone to be a favorable location
for some of the highest snow potential. Strong theta-e advection
is progged locally Wednesday night along with PV advection aloft,
which will lead to snow spreading across the region. As the upper
jet strengthens overnight into Thursday morning, the main PV
feature will quickly advance northeast toward our local area,
hence the highest snow rates are likely to occur overnight through
Thursday morning.

At this point, there was still a large degree of spread in the
model guidance in terms of qpf and the path this system will take.
Continued to use a blended approach for this system, but will
look for the specific details to become more agreeable as the
system approaches. In general, still expecting a widespread 3-6"
for central Minnesota, the metro area, and western Wisconsin.
Lower amounts are anticipated from Mankato southward as drying mid
level air arrives from the south causing a loss of ice crystals
in the cloud layer and leading to a period of freezing drizzle
instead of snow. The highest threat area for freezing drizzle is
essentially from Fairmont through Eau Claire.

Strong northwest winds will arrive Thursday in the wake of this
system as it departs. As the system is pushing away, it will
deepen rapidly as it heads northeast into eastern Ontario, further
tightening the pressure gradient as far west as the Dakotas,
which makes us more confident in seeing strong wind Thursday.
Sustained speeds of 20-30 MPH with gusts near 35 MPH are possible,
so blowing and drifting snow is likely which will continue to
cause difficult travel. Not surprisingly, this wind will be
accompanied by crashing temperatures, with overnight lows Thursday
night expected to fall into the teens below zero across western
MN. This will lead to very cold wind chill values for Thursday
night and Friday morning. Much of western Minnesota looks to see
wind chills colder than -40 possible by Friday morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 603 AM CST Tue Feb 5 2019

VFR conditions will give way to IFR and LIFR later this morning or
afternoon as snow develops. The snow will be heaviest from MSP to
RNH and EAU with 3 to 5 inches expected. The snow will taper off
this evening, but some light fog may persist through the night
along with MVFR cigs.

KMSP...Snow should develop after 16-17Z and continue into the
evening hours with the heaviest falling mid afternoon.

/OUTLOOK FOR KMSP/
Wed...MVFR chc IFR. Chc -SN late. Wind NE 5-10 kts.
Thu...IFR with -SN. Wind NNW 15G25 kts.
Fri...VFR. Wind NW at 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon today to midnight CST tonight
     for WIZ014-015-023>026.

     Winter Weather Advisory from 2 PM this afternoon to midnight CST
     tonight for WIZ016-027-028.

MN...Winter Weather Advisory from 10 AM this morning to 9 PM CST this
     evening for MNZ051>053-057>063-065>070-075>077.

     Winter Weather Advisory from noon today to midnight CST tonight
     for MNZ078-084-085-093.

&&

SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...BORGHOFF
Hazardous weather outlook, Feb 5, 11:09 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1109 AM CST Tue Feb 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1109 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Snow is expected for a large part of southern and central
Minnesota, as well as west central Wisconsin through this evening.
Please see the latest Winter Weather Statement for information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of snow is likely late Wednesday into Thursday
evening. A widespread 3-6" of snow is expected with the potential
for higher amounts in some locations. This will cause difficult
travel across the area, especially for the Thursday morning
commute.

Very cold wind chills are expected Thursday night through Friday
morning across western MN. Wind Chill values as low as 40 below
zero are expected.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Rice

When
February 5, 11:30 AM CST to 6:00 PM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several reports of 8 to 10 inches of snow fell across Rice County during the afternoon of Tuesday, February 5th.

Heavy Snow, Dakota

When
February 5, 12:00 PM CST to 6:00 PM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several reports of 8 to 10 inches of snow fell across the southern part of Dakota County during the afternoon of Tuesday, February 5th.

Heavy Snow, Goodhue

When
February 5, 12:00 PM CST to 7:00 PM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several reports of 8 to 10 inches of snow fell across northern Goodhue County during the afternoon of Tuesday, February 5th.

Heavy Snow, Washington

When
February 5, 12:30 PM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several reports of 8 to 9 inches of snow fell across far Washington County during the afternoon of Tuesday, February 5th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797685, 797686, 797687, 797688.